Acute pancreatitis related to therapeutic dosing with colchicine: A case report

Ting, Joseph Yuk Sang (2007) Acute pancreatitis related to therapeutic dosing with colchicine: A case report. Journal of Medical Case Reports, 1 1-3. doi:10.1186/1752-1947-1-64


Author Ting, Joseph Yuk Sang
Title Acute pancreatitis related to therapeutic dosing with colchicine: A case report
Journal name Journal of Medical Case Reports   Check publisher's open access policy
ISSN 1752-1947
Publication date 2007-08
Year available 2007
Sub-type Other
DOI 10.1186/1752-1947-1-64
Volume 1
Start page 1
End page 3
Total pages 3
Editor Michael Kidd
Place of publication [London], United Kingdom
Publisher BioMed Central
Collection year 2008
Language eng
Subject CX
110301 Anaesthesiology
920199 Clinical Health (Organs, Diseases and Abnormal Conditions) not elsewhere classified
Abstract Background Colchicine is used in the treatment and prophylaxis of gout. It possesses a narrow therapeutic window, frequently resulting in dose-limiting gastrointestinal side-effects such as diarrhoea and emesis. As colchicine is a cellular anti-mitotic agent, the most serious effects include myelosuppression, myoneuropathy and multiple organ failure. This occurs with intentional overdose or with therapeutic dosing in patients with reduced clearance of colchicine due to pre-existing renal or hepatic impairment. Acute pancreatitis has rarely been reported, and only in association with severe colchicine overdose accompanied by multi-organ failure. Case presentation We report a case of acute pancreatitis without other organ toxicity related to recent commencement of colchicine for acute gout, occurring in an elderly male with pre-existing renal impairment. Conclusion 1) Colchicine should be used with care in elderly patients or patients with impaired renal function. 2) Aside from myelosuppression, myoneuropathy and multiple organ failure, colchicine may now be associated with acute pancreatitis even with therapeutic dosing; this has not previously being reported.
Formatted abstract Background
Colchicine is used in the treatment and prophylaxis of gout. It possesses a narrow therapeutic window, frequently resulting in dose-limiting gastrointestinal side-effects such as diarrhoea and emesis. As colchicine is a cellular anti-mitotic agent, the most serious effects include myelosuppression, myoneuropathy and multiple organ failure. This occurs with intentional overdose or with therapeutic dosing in patients with reduced clearance of colchicine due to pre-existing renal or hepatic impairment. Acute pancreatitis has rarely been reported, and only in association with severe colchicine overdose accompanied by multi-organ failure.

Case presentation
We report a case of acute pancreatitis without other organ toxicity related to recent commencement of colchicine for acute gout, occurring in an elderly male with pre-existing renal impairment.

Conclusion
1) Colchicine should be used with care in elderly patients or patients with impaired renal function.
2) Aside from myelosuppression, myoneuropathy and multiple organ failure, colchicine may now be associated with acute pancreatitis even with therapeutic dosing; this has not previously being reported.
© 2007 Ting; licensee BioMed Central Ltd.
Keyword pancreatitis
colchicine
gout
myelosuppression
myoneuropathy
multiple organ failure
Q-Index Code CX
Additional Notes Article No. 64. Pagination refers to online pdf publication. This work is licensed under a Creative Commons Attribution 3.0 License.

Document type: Journal Article
Sub-type: Other
Collections: Excellence in Research Australia (ERA) - Collection
School of Medicine Publications
 
Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 3 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Access Statistics: 106 Abstract Views  -  Detailed Statistics
Created: Wed, 10 Jun 2009, 14:42:52 EST by Denise Wilson on behalf of Medicine - Princess Alexandra Hospital